New Jersey, 2018

Flash Flood in New Jersey, August 7, 2018

August 7, 2018 · NWS PHI · 1 event in 1 county or zone

Rainfall totals of 2 to 4 inches fell in northeastern Monmouth County in a short amount of time on the evening of August 7, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Rainfall totals of 2 to 4 inches fell in northeastern Monmouth County in a short amount of time on the evening of August 7, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 8:34 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 7, 8:34 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
934 PM EDT Tue Aug 7 2018

.SYNOPSIS...
A surface trough remains draped across the Mid-Atlantic and into the
Northeast. A cold front is forecast to move into the area tomorrow
before a secondary cold front follows on its heels Thursday night.
This front will likely stall near or south of our area after moving
through. A area of low pressure may travel along the front to the
south of our area by the weekend before another larger area of low
pressure approaches next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and tstms winding down slowly across the area this
evening. Still a batch across the Atlantic Highlands area and
ern Monmouth county and some also over Delmarva, The activity
will continue to diminish through midnight. Skies will begin to
clear overnight, but probably a shield of Ci/Cs across the area
overnight.

It will be another warm and muggy night and low temperatures
are mostly a multi-model and continuity blend. Patchy stratus
and/or fog is possible overnight especially where rain occurred.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Heat Advisory for Wednesday afternoon for the I-95 corridor.

A short wave trough is forecast to slide across the Great Lakes and
Northeast as it becomes absorbed into the main trough centered north
of Great Lakes by late in the day. The guidance continues to show
the tailend of a short wave into our area later in the day. At the
surface, a cold front approaches from the west and there also looks
to be a pre-frontal trough still in place. Some convection should
initiate near the pre-frontal trough and/or terrain influences with
additional storms developing near the cold front. It is possible
isolated convection may be ongoing ahead of the cold front to start
the day, and this would slow the surface heating especially in our
western zones. There appears to be a better chance for stronger
surface heating from the I-95 corridor to the coastal plain and
Delmarva, where afternoon heat indices look to peak again right
around 100 degrees. This will depend on the cloud cover and the
timing of convection, however it looks to be close enough for
another Heat Advisory for much of the I-95 corridor. To the west of
here, held off on an advisory given uncertainty due to incoming
clouds and convection.

An increase in convection is expected during the afternoon and some
may develop into some stronger cells or even a few bands as the low
to mid level flow increases some. However, the shear is not all that
strong, with the stronger flow north of our area. Our region though
does get close to the right entrance region of a 250 mb jet late in
the afternoon, which would increase the large scale forcing some. In
areas that are able to destabilize the most, a few storms could
produce locally damaging winds especially due to water loaded
downdrafts. Given the lower shear values, the strongest storms may
be the pulse variety unless some better organization into line
segments or clusters can be attained. The airmass will be moisture
laden and therefore convection will produce locally heavy rain and
there is a localized flooding threat, especially in the western
areas where the ground is more saturated.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
While there will be some drying, no significant break to the wet
pattern looks to be in store through Monday night. Rounds of
unsettled and wet weather will continue as we near the middle of the
month, with the persistent trough over the eastern U.S. stubbornly
holding tight.

Wednesday night through Friday...the cold front should continue to
move offshore, taking the heaviest rain with it. We get a break
Thursday as a weak area of high pressure builds over the area. Most
locations enjoy a dry day. A few isolated showers are possible, but
drier and more stable soundings suggest things will not be as
widespread. Highs won't back off much with most places staying in
the upper 80s, dew points may finally drop below 70 finally,
providing some relief from the sultry pattern we've had. Lows
Thursday night will also be a little cooler with mid to upper 60s
west of the Delaware River, and closer to 70 to the east. Friday
looks mostly dry, with rain holding off until the evening to
overnight hours. Highs inch up just a tad, nearing 90 for most of
the I-95 corridor.

Friday night through Tuesday...wave breaking appears to occur
on the eastern side of an Omega block over Canada, and an upper
low appears to break from the main westerly flow. As the upper
low stalls over the Midwest, we return to a fairly wet pattern
with rounds of rain moving through the weekend into Monday.
Highs should stay in the mid to upper 80s through the period,
with lows near 70 each night.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Overnight...Some showers still around the Del Valley and maybe
working into SE NJ through midnight, otherwise mostly VFR.
South to southwest winds 5-8 knots, becoming mostly light and
variable.

Wednesday...VFR, except with any showers and thunderstorms
especially in the afternoon when temporary and local MVFR/IFR
restrictions are anticipated. Light and variable winds, becoming
southwest 6-10 knots.

Outlook...

Wednesday night...lingering showers and thunderstorms may cause
temporary restrictions to MVFR or IFR.  Winds are expected to shift
to the NW late Wednesday evening post cold front passage. Moderate
confidence.

Thursday and Friday...VFR conditions expected. NW winds 10 to 15
knots on Thursday, light and variable on Friday. High confidence.

Saturday...Mostly VFR conditions expected but a chance of
thunderstorms through the day could cause temporary ceiling and
visibility restrictions. Moderate confidence.

Sunday...Mostly VFR conditions expected. Moderate confidence.

&&

.MARINE...
The conditions are expected to remain below Small Craft
Advisory criteria through Wednesday. Southerly winds however
will gust up to around 20 knots at times. A few nearshore
thunderstorms into this evening may produce localized gusty
winds. More showers and thunderstorms are anticipated for later
Wednesday afternoon.

Outlook...

Wednesday night...Lingering thunderstorms Wednesday
evening could produce locally strong wind gusts. Southerly winds
will shift to the northwest late Wednesday night as a cold front
moves through.

Thursday through Saturday...Winds and seas should stay below SCA
criteria.

Rip Currents...

Through tonight, a low risk for the development of dangerous rip
currents continues for the New Jersey and Delaware Beaches. There is
an underlying long period (12 seconds) southeasterly swell, however
the waves are less than 3 feet.

For Wednesday, southerly winds continue with similar swell period
and wave heights to today. Therefore, the risk for the formation of
dangerous rip currents is anticipated to be low for both the New
Jersey and Delaware beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory from noon to 6 PM EDT Wednesday for PAZ070-071-
     101>106.
NJ...Heat Advisory from noon to 6 PM EDT Wednesday for NJZ008>010-
     012-013-015-017>020-027.
DE...Heat Advisory from noon to 6 PM EDT Wednesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...Gorse
Short Term...Gorse
Long Term...Davis/Miketta
Aviation...Gorse/Miketta
Marine...Gorse/Miketta
Hazardous weather outlook, Aug 7, 2:41 PM EST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EDT Tue Aug 7 2018

NJZ001-007-PAZ060>062-081945-
Sussex-Warren-Berks-Lehigh-Northampton-
341 PM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey and east
central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Torrential downpours with any showers and thunderstorms through this
evening could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ008-012-015-019-020-NJZ016-021>023-PAZ054-055-081945-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Cumberland-Atlantic-Cape May-Carbon-Monroe-
341 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, southern New Jersey and northeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Torrential downpours with any showers and thunderstorms through
this evening could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ008>010-012-013-015-017>020-027-PAZ070-071-101>106-081945-
New Castle-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Gloucester-Camden-Northwestern Burlington-Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
341 PM EDT Tue Aug 7 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Torrential downpours with any showers and thunderstorms through this
evening could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-081945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
341 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-081945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 7, 5:25 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
625 PM EDT TUE AUG 7 2018

PAZ060-101-102-072330-
Western Chester-Eastern Chester-Berks-
625 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKS AND
WESTERN CHESTER COUNTIES...

At 620 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from near Reading southward into
eastern Lancaster County. Movement was east at 12 mph.

Winds up to 40 mph and half inch hail are possible with these storms.

Locations that may be impacted include...

Reading, Coatesville, Wyomissing, Birdsboro, Oxford, Fleetwood,
Sinking Spring, Laureldale, Parkesburg, West Grove, Leesport, Honey
Brook, Elverson, New Morgan, Homeville, Spring Ridge, Cochranville,
Mount Vernon, Fairview Hgts and Glenmoore.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7603 3983 7604 3987 7599 3992 7600
      3994 7598 3995 7600 4004 7593 4011 7594
      4014 7588 4026 7606 4047 7603 4044 7568
      3976 7579 3977 7606
TIME...MOT...LOC 2223Z 261DEG 10KT 4037 7596 3979 7606

Iovino
Special weather statement, Aug 7, 6:10 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
710 PM EDT Tue Aug 7 2018

NJZ009-010-012-013-015-017>019-PAZ060>062-070-071-101>106-080030-
Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Gloucester-
Camden-Northwestern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
Including the cities of Flemington, Somerville, New Brunswick,
Freehold, Trenton, Glassboro, Camden, Cherry Hill, Moorestown,
Mount Holly, Reading, Allentown, Bethlehem, Easton, Media,
Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square,
Collegeville, Pottstown, Norristown, Lansdale, Chalfont,
Perkasie, Morrisville, and Doylestown
710 PM EDT Tue Aug 7 2018

...SCATTERED STRONG THUNDERSTORMS THIS EVENING...

Scattered strong thunderstorms will continue to affect parts of
the Lehigh Valley, southeastern Pennsylvania, and southwestern and
central New Jersey this evening. Locally heavy downpours are
possible, along with wind gusts around 35 MPH and dangerous cloud
to ground lightning.

If you observe threatening weather, seek shelter at once. Also,
the heavy rain may result in localized roadway and poor drainage
area flooding.

The thunderstorms are expected to weaken and dissipate during the
late evening hours.

Iovino
Special weather statement, Aug 7, 7:10 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
810 PM EDT TUE AUG 7 2018

MDZ019-080100-
Talbot-
810 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN TALBOT COUNTY...

At 810 PM EDT, a strong thunderstorm was located over Chesapeake Bay
off southern Talbot County, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations that may be impacted include...

Easton, Trappe, Oxford, Hambleton, Windyhill and Tilghman Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3878 7632 3878 7630 3876 7632 3877 7598
      3873 7601 3868 7595 3865 7595 3860 7599
      3857 7604 3863 7608 3864 7615 3868 7617
      3868 7621 3871 7624 3875 7622 3871 7627
      3875 7631 3867 7634 3874 7634 3876 7638
TIME...MOT...LOC 0009Z 272DEG 18KT 3861 7636

Iovino
Special weather statement, Aug 7, 7:28 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
828 PM EDT TUE AUG 7 2018

NJZ013-014-080115-
Eastern Monmouth-Western Monmouth-
828 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT MONMOUTH COUNTY...

At 825 PM EDT, strong thunderstorms were located over Manalapan and
over Middletown Township. They were moving east at 15 mph.

Winds up to 30 mph are possible with these storms.

Locations that may be impacted include...

Long Branch, Asbury Park, Sandy Hook, Middletown, Howell, Marlboro,
Manalapan, Tinton Falls, Holmdel, Red Bank, Keansburg, Matawan,
Highlands, Farmingdale, East Freehold, West Freehold, Adelphia,
Yorketown, Navesink and Collingwood Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4014 7403 4018 7442 4027 7441 4035 7431
      4046 7413 4041 7402 4044 7399 4048 7402
      4048 7401 4047 7399 4044 7397 4042 7400
      4041 7398 4038 7399 4038 7397 4036 7397
TIME...MOT...LOC 0026Z 259DEG 11KT 4026 7435

Iovino
Special weather statement, Aug 7, 7:46 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
846 PM EDT TUE AUG 7 2018

NJZ015-019-PAZ071-106-080130-
Northwestern Burlington-Mercer-Lower Bucks-Philadelphia-
846 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER... NORTHWESTERN
BURLINGTON...SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA
COUNTIES...

At 844 PM EDT, a strong thunderstorm was located over Bensalem and
Northeast Philadelphia, moving east northeast at 18 mph.

Winds up to 40 mph are possible with this storm.

Locations that may be impacted include...

Northeast Philadelphia, Trenton, Bensalem, Florence, Burlington,
Bristol, Riverside, Bordentown, Beverly, Tullytown, Langhorne,
Feasterville-Trevose, Florence-Roebling, Jacksonville, Georgetown,
White Horse, Andalusia and Holmesburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4003 7503 4013 7503 4014 7502 4014 7503
      4017 7503 4025 7469 4004 7464
TIME...MOT...LOC 0044Z 255DEG 16KT 4010 7498

Iovino
Special weather statement, Aug 7, 7:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
851 PM EDT TUE AUG 7 2018

MDZ015-019-020-080130-
Queen Anne's-Talbot-Caroline-
851 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT...SOUTHEASTERN
QUEEN ANNE'S AND CAROLINE COUNTIES...

At 850 PM EDT, radar indicated that strong thunderstorms were
located along a line extending from near Skipton to near Trappe.
Movement was northeast around 25 mph.

Winds up to 35 mph are possible with these storms.

Locations that may be impacted include...

Easton, Denton, Federalsburg, Greensboro, Oakland, Ridgely, Trappe,
Preston, Oxford, Goldsboro, Queen Anne, Smithville, Starr, Jumptown,
Agner, Choptank, Windyhill, Tanyard, Harmony and Skipton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3863 7608 3862 7612 3864 7615 3867 7618
      3897 7611 3914 7576 3865 7572 3869 7577
      3868 7580 3870 7580 3871 7584 3870 7590
      3866 7596 3860 7599 3857 7604
TIME...MOT...LOC 0049Z 232DEG 26KT 3890 7606 3850 7616

Iovino

The radar

The Philadelphia radar (KDIX), 59 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monmouth

When
August 7, 8:45 PM EST to 11:15 PM EST
Where
Monmouth County, 0.5 mi NW of West Keansburg to 1.03 mi WSW of Atlantic Highlands
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.435, -74.126

There were widespread road closures in Middletown Township and Sea Bright. Many vehicles were caught in the flood waters. Route 35 southbound in Middletown Township was entirely closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763710.